Minnesota, 2016

Heavy Snow in Minnesota, December 11, 2016

December 11, 2016 · NWS DLH · 3 events in 3 counties and zones

The combination of a large scale low pressure area and lake effect brought heavy snow to parts of the Duluth area and along the North Shore. Snow from the low pressure spread into the area Sunday morning and continued through the evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The combination of a large scale low pressure area and lake effect brought heavy snow to parts of the Duluth area and along the North Shore. Snow from the low pressure spread into the area Sunday morning and continued through the evening. Additional snow came from lake effect snow bands that moved inland over Lake Superior and caused heavier snowfall totals to the higher terrain. Total snowfall amounts included 10 4 miles west-northwest of French River, 10 near Tofte, 8.2 at the National Weather Service office near the airport, 8 near Alger, 6.6 near the Duluth Mall, and a couple other reports near 6 across parts of eastern and northern Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 11, 6:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 11, 6:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
656 AM CST Sun Dec 11 2016

.UPDATE...
Issued at 656 AM CST Sun Dec 11 2016

Updated for the new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 329 AM CST Sun Dec 11 2016

High pressure was located over Ontario at 08Z/2am, while low
pressure was in western Nebraska. An inverted trof extended from the
low into west central Minnesota, while a stationary boundary was
over western Lake Superior. Some very light snow/flurries was
occurring over the far southern tier of zones in the vicinity of the
trof/front. A lake effect band of snow was just offshore of the
north shore of Lake Superior. Some of the snow has moved inland near
BFW. This lake effect band has been waffling along the north shore
since midnight, but remaining primarily offshore. This has been due
in large part to a northwest wind along the shore. The shear has
been enough to keep the snow band from organizing. The primary band
of moderate to heavy snow has been over southern and central
Minnesota. FGEN was maximized in this area. Otherwise, a mainly
clear sky was located over the northern half of the forecast area
and had allowed temps to drop into teens below zero, with an
isolated area of less than 20 below zero near Kabetogama in northern
St. Louis county.

Look for the light snow to gradually spread north through the day as
the surface low drifts east. Meanwhile, a closed upper low moves
into eastern North Dakota by 18Z today, then into northern Minnesota
where it opens into a trof by 00Z Monday. Models have come in with
less QPF than the previous forecast. Even with the arrival of the
trof, snow amounts will be less than previous forecast. Expect a
general swath of 1 to 3 inches of snow across much of the region.
With these lower totals, which are in alignment with the SREF plumes
for mean snow totals, and guidance from the Weather Prediction
Center, have therefore dropped the winter weather advisories. Have
also reduced the snow amounts along the north shore as warm air
advection will occur in the 1000-925mb layer through the day. This
will effectively limit any snow amounts, and is seen in the NAM and
ECMWF.

The surface low and the upper trof will exit the forecast area
tonight. This will bring an end to the snow from west to east. Some
snow will linger over the Arrowhead and northwest Wisconsin. Even
though the flow over Lake Superior will become northwest tonight,
the warm air form earlier in the day is in place along the south
shore which will limit any lake effect potential. Still have pops
regardless.

A brief break into the snow occurs Monday morning as a ridge of high
pressure drifts over the region. By Monday afternoon, snow begins to
spread across much of the area as the next upper level trof moves
into northern Minnesota from Canada. This pushes a cold front across
the region resulting in the light snow. Amounts will be light.

.LONG TERM...(Monday night through Saturday)
Issued at 329 AM CST Sun Dec 11 2016

The focus remains on the very cold, Arctic air that will blast into
the Northland this week, but there is also increasing attention to
the potential for accumulating snow from a potential winter storm
system late this week. The coldest air yet seen this season is
projected to hit the Northland during the middle of the week,
sending temperatures nose-diving to well below seasonal normal. The
latest models in general trended colder for some of the overnight
low temperatures, but generally held steady with daytime high
temperatures, through the middle of the week. While temperatures
will rebound a bit late this week, there are increasing signs a
winter storm system could track across the Central Plains to the
Great Lakes Friday through Saturday, which could bring accumulating
snow and cold, wrap-around flow (and accompanying visibility
reductions with falling and blowing snow) to the North Central US,
including the Northland.

A couple cold front passages, one Monday afternoon & evening and
another Tuesday night & Wednesday morning, will bring blasts of
frigid Arctic air into the Northland. Temperatures will nose-dive to
about 20 degrees below seasonal normal by Wednesday. This will be
the coldest air yet seen this season, with subzero or near zero
degree daytime high temperatures on Wednesday and four successive
nights with overnight low temperatures around -5 to -10 degrees.
There will likely be widespread wind chills reaching -20 to -30
degrees Tuesday, Wednesday, and Thursday mornings. The coldest of
those wind chills, -25 to -30 degrees, would likely be across
northeast Minnesota, possibly prompting the issuance of wind chill
advisories when the time comes.

The cold fronts will be relatively free of any significant snow, but
will likely bring broken/overcast low cloud cover and snow flurries
or very light coating of snow. The first front, late Monday, has the
better potential for snow, even if it's just a minimal coating, in
part due to better synoptic lift from better falling heights and the
air not being as cold (and being able to hold more moisture) as the
secondary cold front.

The very cold air mass will shift east Thursday, and light southerly
flow Thursday night will begin to bring in warmer air. However, the
passing surface ridge will promote very light wind speeds Thursday
night, and any clearing could easily result in another night of well
below 0 low temperatures.

The models continue to suggest a winter storm system could affect
the Central US late this week. The GFS and ECMWF are in relatively
good agreement in developing a well-organized low in eastern
Colorado Friday, ejecting the low into the Central Plains Friday
afternoon and night, then lifting the low to the Great Lakes region
Saturday. The GFS takes the low through southern and eastern
Wisconsin, followed by northern Lake Michigan (and this track is
close the GFS Ensemble mean). The ECMWF is farther south with a
track through eastern Iowa,the northwest tip of Illinois, followed
by the Milwaukee area and central Lake Michigan. Both models
indicate the potential for widespread accumulating snowfall across
the Northland, combined with frigid north to north-northwest flow of
about 10 to 15 mph, which could significantly reduce visibility. The
greatest impacts in our forecast area would likely be from the
Interstate 35 corridor area in Pine County Minnesota and across
northwest Wisconsin, if the low takes a track similar to these
latest model runs. Despite the relatively good agreement between the
GFS and ECMWF this far out, there is still quite a bit of
uncertainty considering the Canadian has a much less organized-low
(with the upper-level centers of low pressure largely displaced by
the low-level centers of low pressure) and its surface low taking a
track much farther south. The last available frame of the Canadian
model run has the surface low in Oklahoma by Friday evening, whereas
the GFS and ECMWF eject the low through southern Nebraska and
Kansas, respectively. This system is still quite far out, with the
wave still well out in the Pacific Ocean, so it would not be
surprising to see substantial model changes over the coming days.
Nonetheless, we will be keeping a close eye on run-to-run changes on
this system.

There could also be a period of lake effect snow for areas of the
South Shore, downwind of the Arctic flow over western Lake Superior
over the coming weekend in the wake of the passing storm system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 656 AM CST Sun Dec 11 2016

Snow will continue to spread into northeast Minnesota and
northwest Wisconsin, from the south and west, this morning as an
area of low pressure lifts from the Central Plains to Upper
Peninsula Michigan today. Expect a transition to IFR/MVFR
conditions from lowering ceilings and reduced visibility from the
falling snow. There could be periods of LIFR visibility for the
KBRD/KDLH/KHYR through around noon. The snow will have difficulty
reaching as far north as KINL. The snow will lighten up this
afternoon, then taper off and/or exit to the east late this
afternoon and into this evening. The MVFR ceilings will likely
linger through tonight, except the KBRD area will likely see a
period of VFR conditions return.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  20   7  12  -7 /  80  40  30  20
INL  12   0   6 -12 /  30  10  30  20
BRD  18   4  10  -8 /  90  10  40  10
HYR  21  10  16  -6 /  90  20  20  30
ASX  22  14  18  -1 /  90  40  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Grochocinski
SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Dec 11, 4:01 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CST SUN DEC 11 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
401 AM CST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

1 TO 3 INCHES OF SNOW IS EXPECTED THROUGH TONIGHT BEFORE ENDING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PROLONGED PERIOD OF VERY COLD ARCTIC AIR WILL AFFECT ALL OF THE
NORTHLAND FOR THE MIDDLE OF THE WEEK. A SURGE OF COLDER AIR WILL
ARRIVE WITH A COLD FRONT PASSAGE MONDAY AFTERNOON AND
EVENING...FOLLOWED BY ANOTHER BLAST OF EVEN COLDER AIR TUESDAY
NIGHT AND WEDNESDAY MORNING. THIS WILL BE THE COLDEST AIR YET SEEN
THIS SEASON. THE COMBINATION OF THE WINDS AND COLD TEMPERATURES
COULD RESULT IN A FEW DAYS WITH POTENTIALLY DANGEROUS WIND CHILLS
OF 25 DEGREES BELOW ZERO...OR COLDER...ACROSS NORTHEAST MINNESOTA
DURING THE MORNING HOURS OF TUESDAY...WEDNESDAY...AND THURSDAY.
WIND CHILL ADVISORIES MAY BE NEEDED FOR THOSE TIMES.

THERE ARE INCREASING SIGNS THE NORTHLAND COULD GET ANOTHER ROUND
OF SIGNIFICANT ACCUMULATING SNOW LATE THIS WEEK. A WINTER STORM
SYSTEM MIGHT TRACK ACROSS THE CENTRAL PLAINS TO GREAT LAKES FRIDAY
THROUGH SATURDAY...WHICH COULD BRING WIDESPREAD ACCUMULATING SNOW
AND REDUCED VISIBILITY FROM COLD NORTHERLY FLOW...ACROSS NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN. WHILE IT IS FAR TOO EARLY TO
HAVE MUCH CONFIDENCE IN THE LIKELIHOOD OF THIS STORM AFFECTING THE
NORTHLAND...THE LATEST MODEL RUNS ARE INDICATING A TRACK THAT
WOULD FAVOR HEAVIER SNOWFALL OVER NORTHWEST WISCONSIN INTO THE
INTERSTATE 35 CORRIDOR AREA OF PINE COUNTY IN MINNESOTA...WITH
LESSER SNOWFALL ACROSS THE REST OF NORTHEAST MINNESOTA. PLEASE
STAY TUNED FOR MORE INFORMATION REGARDING THIS POTENTIAL STORM
OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
TODAY AND TONIGHT TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
401 AM CST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST FLOW WILL DEVELOP AND INCREASE ALONG THE NORTH SHORE
THIS MORNING...AND THE FLOW AND RESULTING WAVES COULD POSSIBLY
RESULT IN HAZARDOUS CONDITIONS ALONG PORTIONS OF THE NORTH SHORE
LATE THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A PROLONGED PERIOD OF STRONG WESTERLY TO WEST-
NORTHWESTERLY FLOW ACROSS WESTERN LAKE SUPERIOR MONDAY NIGHT
THROUGH THURSDAY BECAUSE OF A PROLONGED BLAST OF ARCTIC AIR INTO
THE REGION. THE WINDS AND RESULTING WAVES WILL PROBABLY RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR PORTIONS OF THE SOUTH
SHORE AND NORTH SHORE...ESPECIALLY ON THE WESTERN AND NORTHERN
SIDES OF BAYFIELD PENINSULA...AND ALONG THE FAR NORTH SHORE OF
MINNESOTA. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THIS TIME
PERIOD.

GSF/GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
December 11, 8:00 AM CST to 9:30 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A trained spotter reported 10 of total snowfall 4 miles west-northwest of French River (the location was in the more rural areas northeast of Duluth). The National Weather Service office in Duluth measured 8.2 and an NWS employee measured 6.6 near his home near the Duluth Mall.

Heavy Snow, Southern Lake

When
December 11, 9:00 AM CST to 8:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

There was a report of 8 2 miles northeast of Alger.

Heavy Snow, Southern Cook

When
December 11, 9:00 AM CST to 10:00 PM CST
Where
Southern Cook forecast zone
Reported by
Park/Forest Service
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

There was a report of 10 of snow 2 miles west-southwest of Tofte and 6.5 in Tofte.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662384, 665574, 665575.